The MHRA Review advises that :
Cough and cold remedies have been linked to the deaths of at least five British children under two and around 100 serious cases of suspected side-effects.
The alert centres on 15 ingredients found in the medicines, many of which have been used by drug companies for years.
MEDICINES labelled with doses for under-sixes which will be changed to indicate they cannot be given to children under six:
• Beechams Veno's Expectorant and Honey & Lemon
• Benilyn Children's Chesty Coughs; Children's Coughs and Colds; Children's Night Coughs; Children's Dry Cough
• Calcough Chesty
• Calpol Night
• Care Glycerin lemon & honey with Ipecac
• Cofsed Linctus
• Family Meltus Chesty Coughs Honey and Lemon Flavour
• Galenphol Linctus
• Galenphol Paediatric Linctus
• Galpseud linctus
• Galsud Junior
• Meltus Chesty Coughs with Catarrh
• Junior Meltus Dry Coughs with Congestion
• Lemsip Cough and Cold Chesty Cough Medicine
• Medised for Children
• Multi-Action Actifed
• Multi-Action Actifed Chesty Coughs
• Mutli-Action Actifed Dry Coughs
• Non-Drowsy Sudafed Children's
• Non-Drowsy Sudafed Expectorant
• Non-Drowsy Sudafed Linctus
• Lemsip Cough Chesty
• Otrivine Children's Nasal Drops
• Robitussin Chesty Cough Medicine
• Robitussin Chesty Cough with Congestion
• Tixilix Cough and Cold; Chesty Cough; Night Cough
• Vicks Cough Syrup for Chesty Coughs; Cough Syrup for Dry Coughs
Medicines recommended for children under six
• Baby Meltus Cough Linctus
• Beechams Veno's Honey and Lemon (not to be given under one year)
• Benylin Children's Tickly Coughs (not to be given under three months)
• Benylin Tickly Coughs (Non drowsy) (not to be given under one year)
• CalCough TicklyCare Glycerin Lemon & Honey with Glucose (not recommended under one year)
• Lemsip Cough Dry Tixylix Baby Syrup (not recommended under three months)
Check the list here [PDF file] Lists of products that are affected by the new advice on over-the-counter cough and cold medicines for children
Also for the record, according the data sheet in the electronic Medicines Compendium (eMC) - Date of Authorisation/Renewal of Authorisation for Calpol Night was 12th January 2007. (Download PDF here)
Calpol Night & Diphenhydramine: Doubts & Information
Notice that CALPOL® Night* also contains a sedating antihistamine called diphenhydramine as one of the two main ingredients, the other being Paracetemol.
Child drug overdoses: Shock figures
SCUNTHORPE General Hospital is treating more than 100 children for drug overdoses every year and the problem is getting worse.
Baby died day after medical check
Aleesha Evans's parents were told by staff at the Royal Gwent Hospital in Newport that she had a viral infection and needed only Calpol and Nurofen.
Toddler dies of meningitis after GP tells mum to give him Calpol
A toddler died of meningitis hours after an on-call GP told his mother on the phone she should give him Calpol and put him to bed.
Parents of meningitis toddler told to give her Calpol
A nine-month old girl died of meningitis after hospital doctors told her parents to take her home and give her Calpol.
Don’t panic message over children’s cough mixture
Parents were told yesterday not to be alarmed by the decision to remove six cough and cold remedies for young children from chemists’ shelves.
Calpol generation may be vulnerable to asthma and hay fever, study says
Giving paracetamol-based medicines such as Calpol to babies can increase their chances of developing asthma in later life, a large international study suggests.
Are we using too much Calpol?
Twelve million bottles and packets of Calpol, the infant form of paracetamol, are sold every year, indicating that British children are now the Calpol generation